October 4, 2012
Researchers at the University of Toronto investigated complications associated with the use of polyalkylimide filler in patients with HIV-related facial lipoatrophy or facial wasting -- a side effect of HIV treatment with certain drugs. The filler was manufactured under the name Bio-Alcamid and was widely used to treat a variety of aesthetic defects including facial lipoatrophy. The researchers were aware that patients presented with infections years after treatment. They retrospectively identified 267 patients who had been treated with polyalkylimide filler. Infection complications were documented in 56 patients. The median time from treatment to infection was 32 months, and the probability of developing an infection by 38 months after the first filler treatment was 25 percent. Risk factors for infection included the severity of facial lipoatrophy, a previous history of facial manipulation including polyalkylimide touch-up treatments, cosmetic surgery, facial trauma, and dental work. The researchers did not find any association between the development of infection and the level of immune suppression by HIV. They suggest antibiotic prophylaxis should be considered in patients with filler prior to dental work or facial manipulation.
The study titled, "HIV/AIDS: Infectious Complications of Bio-Alcamid Filler Used for HIV-Related Facial Lipoatrophy," was published prior to print by the journal Clinical Infectious Diseases [August 31, 2012 doi:10.1093/cid/cis745].